Is it normal for my lips to swell so much after lip fillers? (Photo)

I have 1ml of what I believe to be juverderm.. I swell every time I have had it but recently 2 out of the 4 times I have had them done she has used juverderm sculpt I think the very thick product which I have researched to be used for cheeks and nose. Is this safe? It seems to work better as I'm not left with any lumps as i normally am with restylane and the Normal juverderm

Doctor Answers 9

Lip filler injection and swelling

Both swelling and bruising are common after lip filler injection although the amount of swelling you have is more than I usually see with my patients. That being said, the swelling will improve over the next 2 weeks. Ice packs and sleeping with your head upright will help. I suspect you will just need to wait it out. If you don't start seeing some improvement over the next few days, I would followup with your injector. It is important that you know exactly what was injected into your lips.

Lip swelling

the swelling you are experiencing is a little more than usual, however swelling is common. I would give it a couple of weeks to see how much it goes down. If there are any changes or worsening, follow up with your injector.

Is it normal for my lips to swell so much after lip fillers?

Thank you for sharing your question and photographs and congratulations on your lip augmentation!  Swelling after filler placement into the lips is quite common due to the thin nature of the tissues.  This swelling, and your results, will steadily improve over the next 10-14 days.  It often takes up to 2 weeks for fillers to soften and the tissues to appear more natural.  In the meantime try reducing the swelling by using cold compresses to your lips and elevating your head at night with a couple of extra pillows behind your back.  You may want to also consider using Arnica Montana and bromelain as supplements.  Hang in there!

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Swelling after filler

First, you need to find out exactly what you had injected when and determine which product caused more swelling. Second, although you are more swollen than is typically seen it is not uncommon to have swelling after filler. Continue to ice and sleep with the head of the bed elevated.  Follow up with your injector with any further questions. Enjoy your new lips!

Michelle Ellern, DO
Livingston Physician

Lip fillers

Swelling after lip injections is common and can last up to two weeks.  From your photos it appears you are more swollen than is typically seen.  Use ice on the area if your injections have been within the last day or two.  Contact your injector if you do not see gradual improvement.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Swelling after Juvederm

You are definitely swollen more that I have personally seen.   Time will cure the problem.   Find out exactly what was used (there are identity stickers that go in the chart).   Was there something different used when you swelled a lot?   Talk to your doctor.   My Best,  Dr Commons

Lip Swelling after Injections

Thank you for your question. I am sorry to hear that you are so swollen! I am not familiar with Juvederm sculpt. However, if it's the thicker Juvederm (Ultra Plus), then this can sometimes lead to more swelling. Regardless, a lot of this is dependent on how much product you have in your lips to begin with, and what you did immediately after the procedure - things like exercising, or getting your heart rate up can lead to more swelling. The good news is that it should go down dramatically in a couple of days - in the interim, if you are very concerned, you can ask your injector about steroids and antihistamines, which can sometimes help hasten the resolution of the swelling. 

Lip swelling from fillers

Hi Laurenrigby. Swelling from fillers in the lip is not uncommon, howeve,r when I look at your picture it seems excessive. The good thing is that what you have is reversible with an enzyme. The reason for the sweeling is that some of these products absorb water. I have changed to Volbella which is a very thin Juviderm product perfect for the lips and doesnt absorb water like the one you had injected. Ask your expert injector about Volbella. Hope this helps. Cheers.

Shoib Myint, DO, FAACS, FAOCO
Henderson Ophthalmologist

Excessive Swelling--Steroids/Antihistamines/Reversal

Some swelling is normal after lip augmentation and can last 1-2 weeks. Excessive swelling is not common of soft tissue fillers to the lips.  You may need the fillers reversed and/or treated with steroids and antihistamines to calm down the inflammation. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.